Quantcast

Possible cause of vision disturbances after OHS

Help Support ValveReplacement.org:

Kathy McCain

Well-known member
Joined
Jan 10, 2008
Messages
1,087
Location
Texas
Michelle I have had migrain "auras" for years. Since I was about 20 yrs. I really didn't notice a difference with that after my AVR, but I can tell you I had to have my eyeglass prescription changed twice! My vision was more blurry after the surgery, so I was prescribed a stronger lense. After a few of months they didn't work, (were too strong) and had to be changed again. I never in all my years of wearing glasses, had this type of problem.

My eyedoctor seemed to think it was from the AVR.
 

Johan

VR.org Supporter
VR.org Supporter
Joined
Jun 4, 2009
Messages
527
Location
Cape Town, South Africa
Kathy, not to highjack Michelle's thread, but amongst the many things my surgeon discussed with me before the AVR was to alert me to the fact that I would probably need to have my contact lens prescription changed after the surgery. Blood supply and shape of ball of eye?? It is now about 18 months and I am still fine with my contacts, but I think my vision became clearer and sharper ...
 

yotphix

Well-known member
Joined
Mar 14, 2009
Messages
409
Location
Canada
Hi Michelle,
I also had more, and more frequent visual disturbances which I have always called "visual migraine" in the months following my surgery. The episodes were a little more intense than before as well. I have had them since my late teens and had the good fortune to hear Oliver Sacks (the famous author and neurologist) speaking about them on a radio program when I was in my early twenties.
I also had quite a bit of A-fib post surgery (since gone) and have read that the two are often related. My maternal Aunt also suffers both, though she has no valve problems we are aware of.
I think most people find that the increase in activity is temporary. I have certainly found that to be the case.
 

Elmo

Member
Joined
Dec 14, 2010
Messages
20
Location
England
Hi Michelle,

I've been getting this too. I've had migraines since I was about 17 (I'm now 44) & since my surgery I've had something similiar to the "aura" sometimes, but most of the time I just see things with a colour over the top of them - (like if you stare at red piece of paper then a white wall you see green). Flourescent lights, bright sunlight or looking at a bright screen ( like a VDU or even a TV) for too long make it worse. I was chatting about it to my physio & desribed my symptoms - she said it was very common & is related as well to the morphine I was given. She said many of her patients who have had OHS notice the effects decreasing & vanashing after 3 to 4 months.

I was chatting to a friend who'd had lots of surgery ( not cardiac) & he said that every time he'd been under GA he needed his eyes tested & his glasses prescription changed. So perhaps its woprth a visit to the optician for all of us!

All the best

Tony
 
Last edited:

normofthenorth

Well-known member
Joined
Nov 1, 2010
Messages
863
Location
Toronto, ON, Canada
I grew up with migraines, and stopped getting the painful part a few decades ago, but I occasionally still get the visual auras. I told my anesthesiologist that I did NOT want to get any more of them post-op, and he said he'd make some accommodations (though he may have been humoring me, as I've discussed elsewhere). Just recently, around 2 months post-op, I got my first little aura post-op. No complaints so far.

I only got one dose of narcotics (2ml of morphine) post-op, and it gave me strange visual effects that were a bit like a migraine aura, though different. The morphine effect was more like a digital-video problem, with part of the "picture" instantly "snapping" to a different brightness level. Sometimes a video image on a computer or a PVR, or a TV with a bad signal (I saw a few of those on an airplane recently) suddenly gets a good, clear patch where there had been "static" before. I never actually saw the "static", but I repeatedly had the impression that a patch had suddenly become good and clear. I think this interesting nuisance effect lasted about a day after my injection, then went away.
 

catwoman

VR.org Donator
VR.org Supporter
Joined
Sep 23, 2003
Messages
6,006
Location
near Fort Worth TX
I never had any until my surgery, and they started about 2 days post-op.

A year or two after my surgery, I talked with a friend who is a retired professor of optometry and mentioned the optical migraines. He said they can be caused by disrupted blood flow that affects the optic nerve, if I remember our conversation correctly. BTW, he was a little familiar with valve surgery -- his mom got a St. Jude mechanical (mitral) in her 60s, I think; our conversation was about 12-13 years after her surgery.
 

Protimenow

Well-known member
Joined
Aug 10, 2010
Messages
3,632
Location
California
I've also been getting these for years -- I first started with a full migraine when I was sixteen (I was a doorman at a movie theater and the bright sunshine or reflections off car windows seemed to trigger them), then these evolved to 'just' the ocular migraine or 'scintillating scotoma.' I don't think the frequency or severity changed after my OHS.

I notice that sometimes, after these start, a chocolate bar or a few ounces of coffee seem to cut the scotoma short. I've also had some of the other symptoms - temporary blindness in one eye, and some numbness in certain areas (usually a fingertip, or one side of the tongue, or perhaps other body parts) - but haven't tried chocolate or caffeine for these. Although scary (especially the temporary blindness in one eye), they DO resolve.

I also occasionally get the speech disturbances that happened to Serene Branson a week or so ago when she was reporting on the Grammys. The video apparently went viral. I was her video on the news and knew what it was -- it's another migraine-related problem that makes your speech go 'funny' -- in order to form good words takes great attention to what you're trying to say and slowly speaking the words. Scary, but (so far, at least) temporary. I don't recall this particular manifestation before my OHS, but don't believe this is related.
 
Last edited:

Marcia58

Well-known member
Joined
May 28, 2009
Messages
446
Location
Northern Indiana, US
How did I miss this thread before?!

I've had migraines since my teens, but post-op they've changed to mostly visual disturbances--rarely any pain.
 

Julian

Well-known member
Joined
Jun 21, 2011
Messages
581
Location
Southern California
Interesting thread. Some people are perfect specimens of health and get weird eye disturbances that come and go. The thing about heart patients is that there is always the question on whether the eye issues are related to the heart. As a child I would notice floaters now and again, but nothing major, probably normal. I would also notice once in awhile getting streaks of "lighting" in my vision if I lifted something SUPER heavy or even just randomly watching TV, no rhyme or reason. Lately as my valve has become more of a problem I've noticed the "lighting" streaks more often and I got this dark spot in my vision caused by liquid in the eye I was told happens because of stress to some people and usually goes away with time. It did go away, but there have been other times in my life that I was stressed and worried about other things and my vision was never effected that I could tell soooo.... Heart related maybe? Who the heck knows. Lets see if these symptoms get better or worse after the valve is replace. :thumbup:
 

Debbrn

Well-known member
Joined
Jan 8, 2005
Messages
439
Location
southeast
My eyes also changed after surgery. I was not happy because my new no line progressive bifocals were not cheap. Luckily I still had my old pair of glasses and they seemed to do ok. I really need to buy another pair, but I don't want to spend the money right now.

Debbie
 

Latest posts

Top